55TAB FOUR | TAKING CARE OF YOURSELF patient guide
When chemotherapy or radiation therapy affects the cells lining the intestines, it can cause diarrhea (watery or loose
stools). If you have more than six to eight loose stools in a 24-hour period or if you have diarrhea that continues for more
than 24 hours or if you have cramping and pain along with diarrhea, then you need to call your doctor or nurse. Your
doctor may tell you to take an over-the-counter medication called Immodium or Lomotil. In severe cases, the doctor may
prescribe medication to help with the diarrhea. Do not take any medication for diarrhea until told by your doctor or nurse.
Excessive diarrhea can cause your body to lose too much salt, water and other nutrients. If you continue to have diarrhea,
you may need IV ﬂuids to replace the water and nutrients that you have lost. Usually, the IV ﬂuids can be given in the
outpatient clinic and do not require hospitalization.
Tips for coping with diarrhea:
• Drink plenty of ﬂuids, especially clear liquids such as mild juices, Kool- Aid, ginger ale,
sports drinks or clear broth.
• Eat small amounts of food throughout the day instead of three large meals.
• Eat low-ﬁber foods such as white bread, white rice, noodles, creamed cereals, bananas,
eggs, potatoes, or canned or cooked fruit without the skins.
• Avoid high-ﬁber foods such as whole grain breads and pastas, raw vegetables, beans,
nuts, seeds, and fresh or dried fruit.
• Avoid very hot or very cold liquids, as this can make diarrhea worse.
• Avoid coffee, tea with caffeine, alcohol and sweets.
• Avoid fried, greasy or highly spiced foods.
• Avoid milk and milk products including ice cream.
Chemotherapy, pain medications or other medications can usually cause constipation (lack of a bowel movement).
Constipation can also occur if you are less active than normal or if you are not drinking enough ﬂuids or eating enough
ﬁber. If you have not had a bowel movement in more than a day or two, or your normal routine for a bowel movement is
abnormal, call your doctor or nurse. They may tell you to take an over-the-counter laxative or stool softener. Please do
not take any medication without ﬁrst talking to your doctor or nurse.
Tips for coping with constipation:
• Drink plenty of ﬂuids, especially water.
• Talk with your doctor or nurse about increasing the ﬁber in your diet.
• Increase your exercise, take a walk or begin an approved exercise program.